Nebraska, 2007

High Wind in Nebraska, October 18, 2007

October 18, 2007 · NWS LBF · 6 events in 6 counties and zones

A tight surface pressure gradient developed as a strong low pressure system moved into Western Iowa. This resulted in strong northwest winds of 40 mph with gusts of 55 to 65 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A tight surface pressure gradient developed as a strong low pressure system moved into Western Iowa. This resulted in strong northwest winds of 40 mph with gusts of 55 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 18, 1:43 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Oct 18, 1:43 AM MST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 AM CDT THU OCT 18 2007

.SYNOPSIS...
SURFACE LOW POSITIONED NEAR COLUMBUS NEBRASKA AT 06Z WILL LIFT
NORTHEAST INTO WESTERN IOWA THIS MORNING. THE SYSTEM IS FORECAST
TO MOVE RAPIDLY NORTHEAST INTO THE NORTHERN MIDWEST LEAVING IN ITS
WAKE STRONG WINDS ACROSS THE WESTERN PLAINS.

&&

.DISCUSSION...
IN THE NEAR TERM A PROGRESSIVE PATTERN WILL BRING SYSTEMS THROUGH
THE PLAINS AT INTERVALS AROUND 48 HOURS. THE STRONG DIGGING
JETSTREAMS ACROSS THE WEST WILL PROVIDE MORE FAVORABLE MOISTURE
RETURN WITH SYSTEMS TO THE EAST AS MOISTURE AVAILABILITY FOR THE
WEST WILL BE HINDERED UNLESS SYSTEMS SLOW.

FOR TODAY THE FORECAST CHALLENGE IS WINDS. MODELS ARE IN
GENERAL AGREEMENT WITH THE LOW PRESSURE SYSTEM TO LIFT OUT TODAY WITH
WINDS NOT AS STRONG AS IN PREVIOUS RUNS. WIND ADVISORY POSTED
THROUGH 7 PM FOR ALL BUT EASTERN FOUR ZONES WITH WINDS TO INCREASE
BY 15Z TO ADVISORY CRITERIA. H85 WINDS FORECASTED TO 45 KNOTS WITH
UNIDIRECTIONAL WINDS ACROSS THE WEST TO HELP IN MIXING STRONGER
WINDS DOWN TO THE SURFACE. EASTERN FOUR ZONES WILL NEED TO BE
WATCH IN THE EVENT SYSTEM DEEPENS MORE THAN ADVERTISED ATTM. THE TROUGH
OF WARM AIR ALOFT WILL SHIFT EASTWARD BY NOON WITH THE H5 COLD
POOL DIPPING ACROSS FORECAST AREA IN THE AFTERNOON WITH ANY
CLEARING TO LIKELY FILL BACK IN ACROSS THE WEST WITH MOSTLY CLOUDY
SKIES MAINTAINED THROUGH AFTERNOON. THE COLD AIR ALOFT WILL
STEEPEN LAPSE RATE FOR CONTINUED SCATTERED SHOWERS THROUGH THE
DAY AND AREAL COVERAGE DIMINISHING AT OR SHORTLY AFTER SUNSET.

TONIGHT INTO FRIDAY MORNING THE UPPER RIDGE BUILDS EAST WITH WEAK
RIDGING ACROSS THE WEST TO PUSH EASTWARD. TEMPERATURES WILL DROP
UNDER CLEAR SKIES AND LIGHT WEST TO SOUTHWEST WINDS OVERNIGHT FOR
READINGS NEAR FREEZING ACROSS THE WEST RANGING TO AROUND 40 NORTH CENTRAL.

FRIDAY HIGH AND DRY AS THE UPPER RIDGE BUILDS EAST AND INCREASING ZONAL
FLOW AT THE MID LEVELS TO BRING H85 THERMAL RIDGE EAST THROUGH
SATURDAY. TEMPERATURES WILL TREND UPWARDS WITH NEXT SYSTEM TO
ARRIVE SATURDAY NIGHT. GULF MOISTURE APPEARS TO BE LIMITED WITH
THE NEXT SYSTEM AS A FRONTAL SYSTEM ALONG THE GULF STATES COASTLINE
WILL IMPEDE GOOD MOISTURE RETURN AS THE SYSTEM MOVES SOUTHEAST INTO
SUNDAY MORNING. FOR NOW SEE BEST CHANCE FOR RAINFALL TO BE ACROSS
THE FAR NORTHWEST AS UPSLOPE WINDS AND TERRAIN TO PROVIDE BETTER
CHANCE FOR SHOWERS. BY SUNDAY EVENING THE FRONTAL SYSTEM WILL BE
WELL SOUTHEAST WITH RIDGING ACROSS THE WEST ALREADY TAKING SHAPE
FOR DRY EXTENDED FORECAST.

&&

.AVIATION...

IFR CONDITIONS TO PERSIST OVER NORTHERN NEBRASKA THROUGH THE DAY DUE
TO VISIBILITIES AND LOW CEILINGS WITH SCATTERED LIGHT SHOWERS MOVING
SOUTH ACROSS KVTN. FURTHER SOUTH STRONG NORTHWEST WINDS TO DEVELOP
ON THE BACKSIDE OF THIS SYSTEM WITH MVFR...IFR CONDITIONS THROUGH
THE MORNING...MAINLY CEILINGS...AND IMPROVING TO MVFR CONDITIONS
THIS AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NEZ004>006-008-009-022>027-035>038-
056>059-069>071-094.

&&

KECK/POWER
Hazardous weather outlook, Oct 18, 3:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 AM CDT THU OCT 18 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 AM CDT THU OCT 18 2007 /430 AM MDT THU OCT 18 2007/

...WIND ADVISORY TODAY FOR WESTERN AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWEST WINDS WILL DEVELOP TODAY ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA ON THE BACKSIDE OF A POWERFUL STORM SYSTEM
EXITING THE REGION. NORTHWESTERLY WINDS WILL INCREASE THROUGH THE
DAY TO 25 TO 40 MPH...WITH GUSTS UP TO 50 MPH IN OPEN AREAS
POSSIBLE. A WIND ADVISORY HAS BEEN ISSUED TODAY FOR ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA...WITH THE EXCEPTION OF
BOYD...HOLT...GARFIELD AND WHEELER COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Deuel

When
October 18, 11:00 AM MST to 1:00 PM MST
Where
Deuel forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts to 58 mph occurred across Deuel County between 11 am and 1 pm MST.

High Wind, Arthur

When
October 18, 12:00 PM MST to 2:00 PM MST
Where
Arthur forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts to 60 mph occurred across Arthur County between noon and 2 pm CST.

High Wind, Chase

When
October 18, 12:00 PM MST to 2:00 PM MST
Where
Chase forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts to 59 mph occurred across Chase County between noon and 2 pm CST.

High Wind, Perkins

When
October 18, 12:00 PM MST to 2:00 PM MST
Where
Perkins forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts to 58 mph occurred across Chase County between noon and 2 pm CST.

High Wind, Keith

When
October 18, 12:00 PM MST to 2:00 PM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts in excess of 50 mph occurred across Keith County between noon and 2 pm CST.

High Wind, Garden

When
October 18, 12:00 PM MST to 2:00 PM MST
Where
Garden forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Strong northwest winds of 40 mph with gusts up to 62 mph occurred across Garden County between noon and 2 pm CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61552, 61551, 61553, 61554, 61555, 61556.